Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2002, 3:25 PM EDT for 4 counties in Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 27, 2002, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:30 PM EDT | Thunderstorm Wind | Glasgow, VA | |
| Jun 27, 3:55 PM EDT | Thunderstorm Wind | Amherst, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 271925 SVRRNK VAC009-163-530-678-272015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA AMHERST COUNTY IN CENTRAL VIRGINIA LEXINGTON IN WEST CENTRAL VIRGINIA BUENA VISTA CITY IN WEST CENTRAL VIRGINIA * UNTIL 415 PM EDT. * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF GLASGOW...MOVING EAST AT 35 MPH. WINDS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE GLASGOW... FORKS OF BUFFALO... CLIFFORD... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:54 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 27, 2:54 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 254 PM EDT THU JUN 27 2002 MAIN AREA OF CONVECTION CURRENTLY ALONG THE BLUE RIDGE. A LITTLE BETTER STORM MOTION TODAY...SO CELLS...UNLESS TRAINING ARE NOT DUMPING AS MUCH RAIN IN ONE SPOT. HAVE HAD SOME TRAINING OVER WATUAGA WHICH HAS LED TO AN FFW...AND A REPORT OF A MUDSLIDE ON HIGHWAY 321 BETWEEN BLOWING ROCK AND BOONE. THIS AREA OF CONVECTION SHOULD STAY TOGETHER AS LOW LVL FLOW IS MORE WSW...AND LI/S ARE -8 PER MSAS. REGIONAL RADAR SHOWING MORE ACTIVITY ACROSS THE TN AND CUMBERLAND VLYS. EXPECTING HIGH CHANCE TO LIKELY COVERAGE THIS EVENING...UNTIL MIDNIGHT...THEN TAPERING OFF ONCE AGAIN OVERNIGHT TO SCTD. SHORT RANGE... S/W TROF MOVES TOWARD THE FA TONIGHT...AND MOVES THROUGH DURING THE DAY FRIDAY. APPEARS BEST DYNAMICS WILL BE OVER THE NORTHEAST AND ALSO OVER THE TN VLY. 5H RIDGE BUILDS INTO THE OH VLY SATURDAY...WITH VORT LEFTOVER ACROSS THE TN VLY. BEST LIFT ON FRIDAY WILL BE IN THE SRN FA. ETA SHOWS DEEPEST MOISTURE IN THE WEST...WITH A DRY PUNCH COMING INTO THE PIEDMONT BY 06Z. FRIDAY...AGAIN AREA TENDS TO BE SPLIT...WITH BEST MOISTURE GOING INTO THE TN VLY. OVERALL...LOOKS LIKE BEST CHANCES WILL BE THIS EVENING INTO EARLY OVERNIGHT ACROSS THE WEST...AS STRONGER UPPER DIVERGENCE AND LOW LVL CONVERGENCE COME TOGETHER IN MY WRN FA. BEST MOISTURE TRANSPORT AND 8H THETA ADVECTION WILL BE TO THE SOUTH OF RNK CWA FRIDAY AFTERNOON...BUT SHOULD STILL SEE SOME SCTD ACTIVITY. NEW 12Z AVN...AND NOW THE ETA ARE HINGING ON KEEPING THE UPPER AND SFC SYSTEM LINGERING ACROSS THE CAROLINA-TN INTO EARLY NEXT WEEK. PER COORDINATION WITH RLX...GSP AND MRX...WILL HAVE A CHANCE OF TSRA SAT AFTN...AS NEXT VORT ROTATES IN FROM THE NW...AND SE-E FLOW POOLS MOISTURE INTO THE NC MTNS. THIS WILL GREATLY AFFECT THE FORECAST ESPECIALLY OVER MY SRN FA...AS THEY BOTH HAVE QPF. WILL LEAVE SUNDAY DRY FOR NOW...UNTIL MODEL STAYS CONSISTENT WITH ITS SOLUTIONS. LONGER RANGER... WILL ADD SCTD AFTN CONVECTION TO THE MTNS TUE-WED BASED ON PROGS OF HAVING A BERMUDA HIGH OFF THE COAST RETURNING MOISTURE IN FROM THE SOUTHEAST. PRELIM GRIDS ONLY FCSTID = 5 ROA 70 86 66 84 / 50 30 10 10 LYH 68 87 64 86 / 40 30 10 10 DAN 71 88 68 87 / 30 40 10 10 BLF 65 79 60 83 / 60 50 10 10 LWB 60 79 56 81 / 60 30 10 10 BCB 64 81 62 82 / 50 40 10 10 TNB 64 79 60 78 / 60 50 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Jun 27, 12:45 PM EDT, 2 hours 40 minutes before
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 27 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY RAIN ON WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 39 min |
| Jun 27, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.